Cognitive Decline of Medicamentous Etiology

Luís Caldeira, Sara Varanda, Álvaro Machado, Carla Ferreira, Gisela Carneiro

Abstract


In the elderly there is a high risk of inappropriate medication and adverse effects of polypharmacy. A 68 year-old female patient resorted to the Emergency Room for suspected stroke. According to the husband, in the six months prior to admission, she became progressively disorientated and dependent. She had resorted to various appointments from different specialties and was polymedicated. It was impossible to clarify the exact dosage. On neurological examination she presented disturbance in attention and memory, disorientation, constructional apraxia, myoclonus and gait imbalance. After the suspension of all chronic medication, she showed gradual improvement. By the time of discharge, her neurological examination was completely normal. Iatrogenic effect of drugs as a cause of reversible dementia should be considered. All patients, particularly the elderly and their caregivers, should be suitably informed about the drugs that are prescribed and the dosages used. Using the biopsychosocial model could prevent inappropriate polypharmacy and iatrogeny.

Full Text:

PDF (Português)


Refbacks

  • There are currently no refbacks.